New Mexico, 2002Damaging Wind in New Mexico, April 15, 2002
April 15, 2002 · NWS MAF · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 15, 1:18 PM MST, 5 hours 17 minutes earlier.
Area forecast discussion, Apr 15, 1:18 PM MST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
318 PM CDT MON APR 15 2002
A LAST CHANCE FOR SOME PLACES GETTING PRECIP THIS EVENING...BEFORE
WARM...BREEZY...AND DRY CONDITIONS RETURN. WATER VAPOR SATELLITE
ANIMATION AND MODEL INITIALIZATION SHOWED TROUGHING ALONG THE WEST
COAST...AND RIDGING EAST. THE UPPER LOW SW OF HERE HAD MOVED TO OVER
THE CENTRAL BAJA AS OF 19Z...WITH A THICK PLUME OF MID/UPPER LEVEL
SUBTROPICAL MOISTURE OVERSPREADING THE AREA FROM SOUTH TO NORTH. THE
STRONG SURFACE HEATING FROM EARLIER TODAY WILL MAINLY AFFECT THE
NORTHERN TIER OF COUNTIES THROUGH THE MID AFTERNOON. AT THE SURFACE
...WINDS HAD VEERED TO THE SW EARLIER TODAY. THIS HAS PUSHED THE
DRYLINE EAST OF SCURRY/MITCHELL COUNTIES...WITH DEWPOINTS LAST HOUR
AT SNYDER IN THE LOWER 40S. STRONGER SURFACE HEATING HAS ALLOWED
BETTER RADAR DELINEATION OF THIS BOUNDARY. IT APPEARS TO BE PUSHING
BACK TO THE NW FROM EASTERN GLASSCOCK COUNTY...TO EAST OF FST...TO
THE EASTERN BIG BEND.
THE DRYLINE SHOULD CONTINUE A USUAL LATER AFTERNOON/EVENING DRIFT
TOWARD THE WEST...WITH THE SURFACE WINDS STARTING TO BACK AROUND TO
THE SOUTH. STRONG CAPPING GREATER THAN 100 J/KG IN HIGHER RH
ATMOSPHERE EAST OF THE DRYLINE (SURFACE BASED CAPES 2000 J/KG FOR OUR
EXTREME EASTERN COUNTIES) AND INCREASING CLOUDS THUS FAR HAVE PUT A
DAMPER ON CONVECTION FIRING OVER THE EAST THUS FAR. DESPITE THE
LIMITED MOISTURE AT THE LOWER LEVELS EAST OF THE MOUNTAINS...SOME
HIGH BASED CONVECTION WAS TRYING TO DEVELOP EAST OF THE DAVIS
MOUNTAINS...AND NORTH OF ROSWELL. WITH THE SPC KEEPING A SLIGHT RISK
NEARBY AND THE DRYLINE RETREAT...WILL KEEP A MENTION OF THUNDER IN
THE FORECAST FOR TONIGHT. STORMS THAT DEVELOP COULD QUICKLY GO SEVERE
WITH LARGE HAIL A PRIMARY THREAT. WAS EARLIER TEMPTED TO DROP MENTION
OF CONVECTION FURTHER WEST...BUT WILL LEAVE IT IN WITH THE HIGH BASED
DEVELOPMENT. TEMPS AT THE MID/UPPER LEVELS WILL DROP SOMEWHAT WITH
THE APPROACH OF THE BAJA LOW...FURTHER DESTABILIZING THE ATMOSPHERE
REGIONALLY TOO.
OVER THE NEXT DAY...THE UPPER LOW APPROACHING FROM THE BAJA WILL
WEAKEN AND SHOULD BE EAST OF THE COUNTY WARNING AREA LATER TUESDAY.
THUS A RETURN TO DRY. ALONG WITH THE DRY WILL BE BREEZY CONDITIONS
PLAINS...TO WINDY IN THE GUADALUPE AND DAVIS MOUNTAINS TUESDAY INTO
THURSDAY.
THIS WEEKEND STILL LOOKS COOLER...BUT NOT AS COOL AS YESTERDAYS
MACHINE NUMBERS. A COLD FRONT ASSOCIATED WITH A SURFACE LOW FORECAST
TO DEVELOP EAST OF THE NORTHERN ROCKIES WILL SWEEP ACROSS THE REGION
ON FRIDAY/SATURDAY. IN DAYS 5-7...WILL MAINTAIN A SLIGHTLY COOLER
THAN NEW NUMBERS SUGGEST. A FURTHER SOUTHWARD EXTENT OF THE MAIN
UPPER LOW DROPPING SOUTH FROM THE PACIFIC NW COULD BRING BETTER
CHANCES OF PRECIP FOR THE WEEKEND...ESPECIALLY FRIDAY AND SATURDAY
FOR THE EASTERN COUNTIES BEFORE THE FRONT ARRIVES. NOT ENOUGH
CONFIDENCE YET TO INSERT POPS IN THIS PORTION OF THE EXTENDED...BUT
WILL MAKE SATURDAY MOSTLY CLOUDY WORDING SKY COVER WISE.
FIRST GUESS TEMPS AND PRECIP CHANCES FOLLOW...
MAF 59/88/57/89 3-00
LSA 57/87/56/88 3100
6R6 61/90/60/90 3200
MRF 46/81/45/83 2100
CNM 58/90/56/89 2-00
.MAF...
TX...NONE.
NM...NONE.
BOYD
In the hours before
Special weather statement, Apr 15, 1:30 PM MST, 5 hours 5 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT MON APR 15 2002
...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT EAST OF A
LAMESA...TO MIDLAND...TO IRAAN...TO DRYDEN LINE...
.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE ROTATING OUT OF OLD MEXICO WILL MOVE OVER
A DRY LINE ACROSS WEST TEXAS TONIGHT. THESE FEATURES WILL BE THE
FOCUS FOR THE POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS MONDAY
NIGHT IN WEST TEXAS. BY MONDAY EVENING...THE DRY LINE WILL BE
LOCATED FROM LAMESA...TO MIDLAND...TO IRAAN...TO DRYDEN. AS THESE
FEATURES INTERACT WITH AN UNSTABLE ATMOSPHERE...ISOLATED TO WIDELY
SCATTERED THUNDERSTORMS MAY DEVELOP ALONG AND JUST EAST OF THE DRY
LINE. ADDITIONAL STRONG TO SEVERE THUNDERSTORMS MAY OCCUR THIS
EVENING AS THE DRY LINE MOVES WESTWARD INTO THE WESTERN PERMIAN
BASIN.
.THREATS...
ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT EAST OF A HOBBS...
TO JAL...TO WINK...TO FORT STOCKTON...TO SANDERSON LINE. FURTHER
EAST...ALONG AND EAST OF THE DRYLINE EXTENDING FROM LAMESA...TO
MIDLAND...TO IRAAN...TO DRYDEN...THE POSSIBILITY OF SEVERE
THUNDERSTORMS WILL EXIST. SUFFICIENT WIND SHEAR WILL EXIST IN THE
ATMOSPHERE FOR THE POSSIBILITY OF SOME THUNDERSTORMS BECOMING
SEVERE...WITH DAMAGING GUSTS AND LARGE HAIL BEING THE PRIMARY
THREAT.
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.
44
Thunderstorm Wind, Eddy
- When
- April 15, 6:35 PM MST to 6:38 PM MST
- Where
- Eddy County, Carlsbad
- Property damage
- $8,000
- Reported by
- METEOROLOGIST(NON NWS)
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
A dry microburst resulted from virga showers damaging a trailer house and storage barn in Carlsbad on the 15th. Part of the roof of a single wide trailer was ripped off. A storage barn was also heavily damaged. No injuries were reported...and damage amounts are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Idaho, April 15 to 16, 20022 deaths · $10,000 · 6 events
- High Wind in Utah, April 15, 200210 injured · $2.1 million · 75 kt wind · 17 events
- Heat in Wisconsin, April 15 to 18, 20021 death · 20 events
- Heavy Snow in California, April 15, 20024 injured · $500,000 · 1 event
- High Wind in Nevada, April 15, 20024 injured · $500,000 · 62 kt wind · 1 event
- Flash Flood and Hail in Pennsylvania, April 15, 2002$315,000 · 1 in hail · 7 events
- High Wind in California, April 15, 2002$300,000 · 4 events
- High Wind in Nevada, April 15, 2002$300,000 · 72 kt wind · 1 event
- Hail in Ohio, April 15, 2002$145,000 · 1.75 in hail · 8 events
- High Wind in Nevada, April 15, 20021 injured · $100,000 · 55 kt wind · 1 event
- Flash Flooding and Hail in Pennsylvania, April 15, 2002$65,000 · 1 in hail · 17 events
- High Wind in Arizona, April 15, 2002$100,000 · 54 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293339.